Washington, 2011High Wind in Washington, March 10, 2011
March 10, 2011 · NWS PQR · 1 event in 1 county or zone
Another strong cold front moved across the Pacific Northwest Wednesday evening and Thursday producing strong winds along the southwest Washington coast again.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong cold front moved across the Pacific Northwest Wednesday evening and Thursday producing strong winds along the southwest Washington coast again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 10, 2:26 AM PST, 5 hours 29 minutes earlier.
Area forecast discussion, Mar 10, 2:26 AM PST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
226 AM PST THU MAR 10 2011
.SYNOPSIS...STARTING TO LOOK LIKE THE NEVER ENDING STORY...WITH YET
ANOTHER FRONT MOVING ACROSS THE REGION THIS AM. BRIEF BREAK IN THE
ACTION ON FRI...BUT MORE RAIN WITH MOUNTAIN SNOW WILL ARRIVE LATE FRI
NIGHT AND CONTINUE INTO EARLY NEXT WEEK.
&&
.SHORT TERM...COLD FRONT LURKING OFFSHORE AS OF 2 AM. STRONG WAVE OFF
THE S OREGON COAST WILL RACE NE ALONG THE FRONT AND PUSH INTO W WASH
AFTER 6 AM. ONCE THIS WAVE MOVES PAST...COLD FRONT WILL PUSH INLAND
QUICKLY...WITH THE RAIN TURNING SHOWERY BETWEEN 7 AM AND 10 AM AS THE
FRONT MOVES E. BACK EDGE OF THE BENT BACK OCCLUSION WILL MOVE ACROSS
THE REGION EARLY THIS EVENING. THAT WILL BOOST SHOWERS LATE THIS
AFTERNOON AND EVENING...BUT SHOWERS DROP OFF OVER MUCH OF THE REGION
ONCE IT PASSES. CAN NOT RULE OUT AN ISOLATED THUNDERSTORM THIS
AFTERNOON AS HAVE DECENT INSTABILITY AT THAT TIME.
PRES GRADIENTS RATHER IMPRESSIVE WITH THE FRONT...ASSOCIATED WITH THE
MAIN LOW NEAR 46N 130W. AS THE MAIN LOW HEADS N THIS AM...WILL SEE
STRONG PART OF GRADIENT PUSHING TO COAST AND LIFTING N ACROSS WESTERN
WASH. THIS WILL MAINTAIN STRONG S WINDS ON COAST...WITH BREEZY S/SW
WINDS INLAND THROUGH MUCH OF THE DAY. LAST BURST OF STRONG SW TO W
WINDS MAY OCCUR LATE THIS AFTERNOON AS THE BENT BACK OCCLUSION
PUSHES ONSHORE. DECENT E-W GRADIENTS SET UP OVER THE E SLOPES OF THE
CASCADES. THIS WILL BRING BREEZY CONDITIONS TO THE HIGH CASCADES
INTO THE COLUMBIA BASIN THIS AFTERNOON. NO CHANGES TO CURRENT WIND
WARNINGS AND ADVISORIES.
AS FOR THE SNOW IN THE CASCADES...WILL HAVE TO WAIT FOR COLDER AIR
BEHIND THE FRONT TO DROP SNOW LEVELS. THIS WONT HAPPEN UNTIL LATE
MORNING OR EARLY AFTERNOON. CURRENT SNOW LEVEL NEAR 6000 FEET WILL
THEN FALL TO 4000 FT EARLY THIS AFTERNOON...AND CONTINUE DROPPING
DOWN TO NEAR 2500 FEET BY THIS EVENING. MAIN PROBLEM WITH THE
CURRENT SNOW FORECAST IS THAT BY THE TIME THE SNOW LEVELS START
DROPPING FAST...PRECIP TURNS SHOWERY. SO...GETTING LOT OF SNOW
MAY BE QUESTIONABLE. MAIN PERIOD OF HEAVY SNOW WILL BE LATE THIS
AFTERNOON AND EVENING AS FLOW BECOMES MUCH MORE OROGRAPHIC DRIVEN
EVENT. THIS FLOW COMBINED WITH BENTBACK OCCLUSION SHOULD CREATE A
GOOD 4 TO 6 HOURS OF HEAVY SNOW. AFTER 10 PM TO MIDNIGHT SNOW WILL BE
DRAMATICALLY DECREASING...THROUGH MAY CONTINUE A BIT LONGER IN S
WASHINGTON CASCADES. FOR NOW...WILL NOT MAKE CHANGES FOR NOW...BUT
DAY SHIFT MAY HAVE TO LOWER THE FORECAST SNOWFALL.
ALL MODELS CONTINUE TO SHOW A BREAK IN THE ACTION ACROSS THE REGION
FOR FRI. HOWEVER...THIS LIKELY THE LAST BREAK FOR UNTIL SOMETIME NEXT
WEEK. SEEMS TO BE SOME DIFFERENCES IN WHEN NEXT ROUND OF RAIN
ARRIVES...BE IT FRI NIGHT OR SAT. SO WILL GO WITH COMPROMISE AND MAKE
FOR A BLEND OF GFS/ECMWF...WITH RAIN DEVELOPING AGAIN LATER FRI
NIGHT. UPCOMING WEEKEND LOOKS TO BE QUITE WET. ROCKEY.
.LONG TERM...LOOKING AT AMSU TPW VALUES OUT IN THE WESTERN
PACIFIC...A NICE SLUG OF MOISTURE IS GOING TO BE RIFLED OUR WAY AS
THE PAC JET INTENSIFIES. WILL HAVE TO WATCH THIS ONE CLOSELY...
PROBABLY NOT A PINEAPPLE OR ATMOSPHERIC RIVER...BUT DEFINITELY
ASPIRING TO BE ONE. THIS PATTERN WILL CONTINUE INTO NEXT WEEK AS MANY
SYSTEM RIDE THIS STRONG JET STREAM INTO OUR AREA. WOLFE
&&
.HYDROLOGIC...HEAVY RAIN OVER PARTS OF SW WASHINGTON AND THE N OREGON
COAST. THIS HAS CREATED SIGNIFICANT JUMPS IN MANY RIVERS...ESPECIALLY
GRAYS...TRASK AND WILSON. GRAYS IS AT FLOOD STAGE...AND WILL
CONTINUE ABOVE FOR NEXT SEVERAL HOURS. LOWER SNOW LEVELS COMING
TODAY COMBINED WITH A BREAK IN THE ACTION WILL ALLOW RIVERS TO DROP
BACK SOME. HOWEVER...WITH RAINFALL POTENTIAL OF 3 TO 5 INCHES FOR
THE COAST RANGE THIS WEEKEND...WILL HAVE ELEVATED RISK OF FLOODING
ON RIVERS DRAINING THE COAST RANGE BY LATE SUNDAY. ROCKEY.
&&
.AVIATION...LOW CENTER OFFSHORE HEADING TOWARD THE WA COAST TODAY.
WARM FRONT NORTH OF THE AREA WITH COLD FRONT OVER THE COASTAL
WATERS. MAINLY VFR WITH A MIX OF MVFR...AND SOME IFR ON THE COAST
THIS MORNING AHEAD OF THE FRONT...THEN TRENDING TO VFR WITH LOCAL
MVFR IN SHOWERS. STRONG WINDS ON THE COAST THROUGH EARLY AFTERNOON
THEN EASE. WINDS ALSO WORKING INLAND IN THE AFTERNOON WITH GUSTS
IN THE 25 TO 35 KT RANGE. CONDITIONS QUITE DOWN QUICKLY THIS
EVENING.
KPDX AND APPROACHES...VFR CONDITIONS PREVAIL THROUGH THU...EXCEPT
FOR BRIEF PERIODS OF MVFR...ESPECIALLY ON WESTERN APPROACHES
THROUGH 18Z THU. ENOUGH SOUTH VALLEY GRADIENT THU TO PRODUCE WIND
GUSTS OF 30 TO 35 KT LATER IN THE MORNING AND AFTERNOON.
&&
.MARINE...SOLID GALE FORCE WINDS WILL CONTINUE THROUGH THU MORNING
AS THE NEXT DEVELOPING LOW APPROACHES. SOME FEW STORM GUSTS
NEAR SHORE POSSIBLE THIS MORNING UNTIL FRONT ARRIVES.
SEAS WILL LIKELY BE CLOSE TO 20 FEET TODAY...THEN SUBSIDE TO THE LOW
TEENS FOR MOST OF THE WEEK. ANOTHER STRONG SYSTEM WILL IMPACT THE
WATERS SUN...WHICH HAS THE POTENTIAL FOR STORM FORCE GUSTS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR N OREGON
CASCADES ABOVE 4000 FEET.
WINTER WEATHER ADVISORY UNTIL 10 PM FOR THE LANE COUNTY CASCADES
AND AREAS BELOW 4000 FEET IN THE N OREGON CASCADES.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM PST THIS EVENING
FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
AND LOWER COLUMBIA.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
AND NORTH OREGON COAST.
WA...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR THE S
WASHINGTON CASCADES ABOVE 4000 FEET.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
S WASHINGTON CASCADES FOR ELEVATIONS BELOW 4000 FEET.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM PST THIS EVENING
EVENING FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
COUNTY.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
WASHINGTON COAST.
PZ...GALE WARNING UNTIL 7 PM PST THIS EVENING FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
10 PM PST THIS EVENING.
&&
&&
.MARINE...SOLID GALE FORCE WINDS WILL CONTINUE THROUGH THU MORNING
AS THE NEXT DEVELOPING LOW APPROACHES THE WATERS BY 12Z THU. WINDS
MAY REACH STORM FORCE ESPECIALLY FROM 12-18Z THU MORNING BUT MODELS
CONTINUE TO SHOW THE LOW WEAKENING AS IT HEADS TOWARD THE N
WASHINGTON WATERS EARLY THU. THE INNER COASTAL WATERS WOULD SEE
THE STRONGEST WINDS. SEAS WILL REMAIN IN THE MID TEENS FOR MOST OF
THE UPCOMING WEEK. SEAS WILL LIKELY REACH 20 FEET THU WITH THE
NEXT SYSTEM. NOT ANTICIPATING HIGH SURF CONDITIONS DUE TO THE
SHORT- PERIOD NATURE AND A LARGE S-SW WIND WAVE COMPONENT. YET
ANOTHER STRONG SYSTEM WILL IMPACT THE WATERS SUN...WHICH HAS THE
POTENTIAL FOR STORM FORCE GUSTS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WIND ADVISORY FROM 10 AM TO 9 PM THURSDAY FOR CENTRAL
WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-LOWER COLUMBIA
WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
CASCADES IN LANE COUNTY ALL ELEVATIONS -NORTHERN OREGON
CASCADES BELOW 4000 FEET.
WINTER STORM WARNING FROM 1 AM TO 10 PM PST THURSDAY FOR
NORTHERN OREGON CASCADES ABOVE 4000 FEET.
WA...HIGH WIND WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR SOUTH
WASHINGTON COAST.
WIND ADVISORY FROM 10 AM TO 9 PM THURSDAY FOR GREATER VANCOUVER
AREA-INTERSTATE 5 CORRIDOR IN COWLITZ COUNTY.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
SOUTH WASHINGTON CASCADES BELOW 4000 FEET.
WINTER STORM WARNING FROM 1 AM TO 10 PM PST THURSDAY FOR SOUTH
WASHINGTON CASCADES ABOVE 4000 FEET.
PZ...GALE WARNING UNTIL 7 PM PST THURSDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 10 PM
PST THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 10, 4:38 AM PST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
438 AM PST THU MAR 10 2011
ORZ003-004-008>010-012-014-WAZ020-023-040-111545-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
438 AM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-111545-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
438 AM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON.
GUSTS TO 45 TO 60 MPH ARE EXPECTED AWAY FROM THE BEACHES AND
HEADLANDS. BUT GUSTS 55 TO 70 MPH EXPECTED ON BEACHES AND
HEADLANDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...HEAVY RAINS ARE EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK. THOSE LIVING NEAR RIVERS SHOULD KEEP AWARE AS THERE IS SOME
POTENTIAL THAT SOME RIVERS MAY RISE ABOVE FLOOD STAGE LATER SUNDAY
AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND SPEEDS AND/OR WIND DAMAGE ARE ENCOURAGED
TODAY.
PZZ250-255-270-275-111545-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
438 AM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING REMAINS IN EFFECT FOR TODAY AND THIS EVENING...AS WINDS
COULD GUST TO 45 KT AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE EXPECTED AGAIN LATER SATURDAY NIGHT AND
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
ORZ011-013-WAZ019-111545-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
438 AM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 10 PM THIS EVENING
FOR ELEVATIONS ABOVE 4000 FEET. UP TO 10 INCHES OF NEW SNOW IS
POSSIBLE. SNOW LEVELS WILL DROP LATER THIS MORNING AND THIS
AFTERNOON BEHIND A STRONG COLD FRONT. SNOW LEVELS WILL BE DOWN TO
AROUND 2500 TO 3000 FEET BY THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW ARE ENCOURAGED TODAY.
ORZ005>007-WAZ022-039-111545-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
438 AM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IS EFFECT THROUGH 10 PM FOR ELEVATIONS ABOVE
4000 FEET...WHILE A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH
10 PM THIS EVENING FOR ELEVATIONS BELOW 4000 FEET.
UP TO 10 INCHES OF NEW SNOW IS POSSIBLE BELOW 4000 FEET...BUT 12
TO 20 INCHES ARE EXPECTED ABOVE 4000 FEET. SNOW LEVELS WILL DROP
LATER THIS MORNING AND THIS AFTERNOON BEHIND A STRONG COLD FRONT.
SNOW LEVELS WILL BE DOWN TO AROUND 2500 TO 3000 FEET BY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW ARE ENCOURAGED TODAY.
High Wind, South Coast
- When
- March 10, 7:55 AM PST to 3:25 PM PST
- Where
- South Coast forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Coast Guard
The Coast Guard Station at Cape Disappointment recorded sustained winds of 45 kts with gusts to 53 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293561.